Hail, Hamilton
- When
- May 10, 12:46 PM EST to 12:48 PM EST
- Where
- Hamilton County, 0.85 mi NNE of Cicero
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.141, -86.013
One of only two severe events during the first two thirds of the month occurred on May 10th, as thunderstorms developed along a warm front and dropped golf ball size hail on the northeastern section of central Indiana.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
One of only two severe events during the first two thirds of the month occurred on May 10th, as thunderstorms developed along a warm front and dropped golf ball size hail on the northeastern section of central Indiana.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 10, 11:23 AM EST, 1 hour 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 1223 PM EDT TUE MAY 10 2011 .UPDATE... THE AVIATION SECTION HAS BEEN UPDATED BELOW. && .SYNOPSIS... A WARM FRONT WILL STALL OUT NORTHEAST OF THE AREA TONIGHT WHILE AN UPPER RIDGE BUILDS INTO THE AREA. AN UPPER LOW WILL MOVE INTO THE AREA FOR THE WEEKEND. THE UPPER RIDGE WILL BRING WARM AIR AND LOWER CHANCES FOR RAIN...BUT COOLER CONDITIONS AND HIGHER CHANCES FOR RAIN WILL RETURN WITH THE UPPER LOW THIS WEEKEND. && .NEAR TERM /REST OF TONIGHT/... STRONG UPPER RIDGE MAKING ITS PRESENCE KNOWN AS THERE HAS BEEN NO MORE CONVECTIVE DEVELOPMENT IN THE WAKE OF THE WARM FRONTAL PASSAGE EVEN WITH AMPLE INSTABILITY. LATEST RUN OF THE RAPID REFRESH SHOWS NO PRECIP OVER ANY OF THE AREA TONIGHT AND 18Z GFS CONCURS. WITH NO DEVELOPMENT JUST UPSTREAM ON SATELLITE AND RIDGE AXIS PROGGED TO MOVE FROM JUST UPSTREAM TO DIRECTLY OVERHEAD DURING THE TONIGHT PERIOD HAVE PULLED POPS OUT FROM ALL BUT THE FAR NORTHEASTERN COUNTIES. ONLY LEFT A SLIGHT CHANCE IN THE NORTHEAST BEFORE 6Z BECAUSE OF THE VICINITY OF THE WARM FRONT. LOW TEMPERATURES IN THE MID 60S LOOK GOOD WITH DEWPOINTS CURRENTLY IN THE UPPER 60S THAT SHOULD DROP A BIT OVERNIGHT. WITH THE UPPER RIDGE OVERHEAD AND THE HIGHER DEWPOINTS THERE MAY BE SOME POTENTIAL FOR FOG. WITH WINDS STAYING LIGHT BUT NOT GOING CALM BECAUSE OF PRESSURE GRADIENT THINK THE BEST CHANCE FOR ANY FOG WILL BE IN AREAS THAT SAW SOME RAIN TODAY AND ARE NEAREST TO THE WARM FRONT...SO WILL ADD PATCHY FOG TO THE NORTHEASTERN COUNTIES. && .SHORT TERM /WEDNESDAY THROUGH SATURDAY/... THE UPPER RIDGE BEGINS TO MOVE OFF TO THE EAST WEDNESDAY AFTERNOON AND LOSE ITS INFLUENCE. WITH THE EXPECTED INSTABILITY FEEL THAT LOW POPS ARE WARRANTED ALL AREAS WEDNESDAY AFTERNOON. WITH A RELATIVELY WARM START AND SUNSHINE...HIGHS IN THE MID 80S LOOK GOOD...WHICH IS A BLEND OF MOS. THE UPPER RIDGE WILL CONTINUE TO MOVE EAST INTO FRIDAY AS THE UPPER LOW BEGINS ITS APPROACH. INSTABILITY WILL STILL BE AROUND. GIVEN THESE CONVECTION WILL HAVE A CHANCE TO DEVELOP DURING THE PERIOD...SO WENT LOW POPS INTO THURSDAY NIGHT. WENT A LITTLE HIGHER...BUT STILL CHANCE CATEGORY...ON FRIDAY WITH THE UPPER LOW GETTING CLOSER ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS LOOKS LIKELY. && .LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/... PERIOD LOOKS TO BE COOL... CLOUDY... WITH WIDESPREAD DECENT CHANCES FOR SHOWERS AND THUNDERSTORMS THROUGHOUT THE WEEKEND. UPPER LEVEL CUTOFF LOW PRESSURE SYSTEM LOOKS TO TRACK SOUTHEASTWARD FROM THE WEST OF THE OHIO VALLEY DURING THE WEEKEND AND INTO EARLY NEXT WEEK. THIS IS SUPPORTED BY BOTH ECMWF AND GFS... BUT THERE ARE SOME DIFFERENCES IN THE INTENSITY AND TRACK DURING THIS PERIOD. BY MONDAY NIGHT... THE GFS HAS THE SYSTEM STRONGER AND CENTERED OVER TENNESSEE... WHEREAS THE ECMWF HAS THE SYSTEM FURTHER SOUTH NEAR THE GULF COAST. AFTER COLLABORATING WITH OTHER OFFICES ON UNCERTAINTY WITH THE GUIDANCE... DECIDED TO USE A BLEND OF HPC AND ECMWF. LOOKS LIKE BEST CHANCE FOR THUNDERSTORMS WOULD BE SATURDAY INTO SUNDAY AS SFC LOW TRACKS SOUTHEASTWARD ALMOST DIRECTLY OVER THE AREA. TAPERED OFF PRECIP AMOUNTS AND DECREASED POPS AS THE SYSTEM DEPARTS AND HIGH PRESSURE BUILDS IN EARLY NEXT WEEK. TEMPS LOOK TO CONTINUE TRENDING DECENTLY BELOW NORMAL WITH LOWS IN THE UPPER 40S TO LOW 50S MONDAY AND TUESDAY MORNING. STUCK CLOSE TO HPC FOR WINDS. && .AVIATION /DISCUSSION FOR THE 11/06Z TAFS/... VFR CEILINGS SHOULD PREVAIL THROUGH THE TAF PERIOD. WITH LATE EVENING DEW POINTS IN THE UPPER 60S...COULD SEE SOME MVFR FROM 09Z-12Z ESPECIALLY AT HUF AND BMG WHERE THE DEW POINT DEPRESSION WAS ONLY 4 DEGREES LATE THIS EVENING. HOWEVER...WITH CIRRUS DECK MOVING IN FROM THE WEST AND NO RAIN YESTERDAY ACROSS THE TAF SITES...FOG SHOULD NOT BE WORSE THAN MVFR DESPITE LIGHT TO CALM WINDS. ISOLATED WARM SECTOR THUNDERSTORMS CAN NOT BE RULED OUT THROUGH EARLY TOMORROW AFTERNOON...BUT WITH THE ATMOSPHERE EXPECTED TO BE CAPPED...BEST CHANCE OF THUNDERSTORMS WILL BE AFTER 20Z AS UPPER RIDGE MOVES TO THE EAST OF THE TAF SITES. STILL TOO FAR OUT AND WIDESPREAD COVERAGE NOT ANTICIPATED...SO WILL ONLY GO WITH CB'S FOR NOW. WINDS WILL BE LESS THAN 10 KNOTS THROUGH THE PERIOD. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...50/SMF/CP NEAR TERM...CP SHORT TERM...50/SMF LONG TERM....AKB AVIATION...MK
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE INDIANAPOLIS IN 117 PM EDT TUE MAY 10 2011 INZ021-030-031-036>039-045>047-052>054-062-111730- CARROLL-CLINTON-HOWARD-MONTGOMERY-BOONE-TIPTON-HAMILTON-PUTNAM- HENDRICKS-MARION-CLAY-OWEN-MORGAN-MONROE- 117 PM EDT TUE MAY 10 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE POSSIBLE TODAY. THERE IS A SLIGHT RISK SOME OF THESE STORMS COULD BE SEVERE AND PRODUCE DAMAGING WINDS...HAIL...AND HEAVY RAIN. LIGHTNING IS ALSO THREAT FROM ANY THUNDERSTORM. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AFTERNOON THROUGH MONDAY. A FEW STRONG STORMS ARE NOT OUT OF THE QUESTION...MAINLY ON WEDNESDAY AND THURSDAY. HOWEVER...OUTBREAKS OF SEVERE WEATHER ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) INZ028-029-035-043-044-051-060-061-067>070-111730- WARREN-TIPPECANOE-FOUNTAIN-VERMILLION-PARKE-VIGO-SULLIVAN-GREENE- KNOX-DAVIESS-MARTIN-LAWRENCE- 117 PM EDT TUE MAY 10 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE POSSIBLE TODAY. THERE IS A SLIGHT RISK SOME OF THESE STORMS COULD BE SEVERE AND PRODUCE DAMAGING WINDS...HAIL...AND HEAVY RAIN. LIGHTNING IS ALSO THREAT FROM ANY THUNDERSTORM. FLOODING WILL CONTINUE ALONG AREA RIVERS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. RIVER FLOODING IS EXPECTED TO CONTINUE ALONG AREA RIVERS THROUGH THE WEEK IN SOME AREAS. THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AFTERNOON THROUGH MONDAY. A FEW STRONG STORMS ARE NOT OUT OF THE QUESTION...MAINLY ON WEDNESDAY AND THURSDAY. HOWEVER...OUTBREAKS OF SEVERE WEATHER ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) INZ040>042-048-049-055>057-063>065-071-072-111730- MADISON-DELAWARE-RANDOLPH-HANCOCK-HENRY-JOHNSON-SHELBY-RUSH-BROWN- BARTHOLOMEW-DECATUR-JACKSON-JENNINGS- 117 PM EDT TUE MAY 10 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE POSSIBLE TODAY. THERE IS A SLIGHT RISK SOME OF THESE STORMS COULD BE SEVERE AND PRODUCE DAMAGING WINDS...HAIL...AND HEAVY RAIN. LIGHTNING IS ALSO THREAT FROM ANY THUNDERSTORM. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AFTERNOON THROUGH MONDAY. A FEW STRONG STORMS ARE NOT OUT OF THE QUESTION...MAINLY ON WEDNESDAY AND THURSDAY. HOWEVER...OUTBREAKS OF SEVERE WEATHER ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) SMF
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
105 PM EDT TUE MAY 10 2011
INZ029-030-036-101730-
CLINTON-MONTGOMERY-TIPPECANOE-
105 PM EDT TUE MAY 10 2011
...STRONG THUNDERSTORM ADVISORY FOR NORTHEASTERN MONTGOMERY...WESTERN
CLINTON AND SOUTHEASTERN TIPPECANOE COUNTIES UNTIL 130 PM EDT...
AT 104 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTH OF LAFAYETTE...MOVING EAST AT 25
MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
THIS STORM WILL BE NEAR...
CLARKS HILL AROUND 120 PM EDT...
MULBERRY AND COLFAX AROUND 125 PM EDT...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4042 8653 4019 8647 4019 8656 4019 8670
4018 8671 4017 8686 4034 8689
TIME...MOT...LOC 1706Z 263DEG 22KT 4027 8683
MRD/SMFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
144 PM EDT TUE MAY 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0144 PM HAIL CICERO 40.12N 86.02W
05/10/2011 E0.50 INCH HAMILTON IN TRAINED SPOTTER
&&
SMFLECHTThe Indianapolis radar (KIND), 53 km away, was scanning. The volume nearest the first event began at 17:45 UTC.
19 hail. Local standard time, as filed.
Golf ball sized hail was reported to be covering the ground near 246th Street and Brehm Road.
Hail, half dollar to golf ball sized, was reported with this storm.
Quarter sized hail was reported at the intersection of County Roads 10 North and 900 West.
Hail was reported to be covering the ground, one mile north of Prosperity.
Hail fell for five minutes and was covering the ground.
Quarter sized hail was covering the ground in this location.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2011Every state in 2011This day in weather historyWarnings in Indiana, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 308459, 308460, 308458, 308469, 308472, 308473, 308479, 308487, 308488, 308489, 308490, 308492, 308493, 308494, 308495, 308496, 308500, 308497, 308499.